Michigan, 2020

Damaging Winds and Seiche in Michigan, August 10 to 11, 2020

August 10 to 11, 2020 · NWS IWX · 9 events in 2 counties and zones

Convectively enhanced vorticity max lead to initiation of storms overnight Sunday across southern South Dakota. These initial storms grew upscale given concurrent downstream destabilization through northeast Nebraska and northwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Convectively enhanced vorticity max lead to initiation of storms overnight Sunday across southern South Dakota. These initial storms grew upscale given concurrent downstream destabilization through northeast Nebraska and northwest Iowa. Widespread 80-100 mph winds developed through central/eastern Iowa as this derecho matured. Northern bookend and advection wing forcing led to some supercell structures across northern Illinois/southwest Wisconsin. Northern bookend turned northeast as it moved across Lake Michigan and tracked into western Michigan. As this occurred, attendant post convective wake low weakened as it crossed the lake. Thus the local area did not experience the 80 to 100 mph winds that N IL/E IA experienced. However the resultant slowing and breakup of the line as it moved across northwest Indiana/SW Michigan, yielded a LEWP and subsequent multiple small scale circulations developing along the line. These meso-vortices were associated with pockets of enhanced wind damage and brief tornado occurrences.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 10, 2:18 AM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 10, 2:18 AM EST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
318 AM EDT Mon Aug 10 2020

.SYNOPSIS...
Issued at 317 AM EDT Mon Aug 10 2020

Today into tonight will feature humid conditions and chances for
showers and thunderstorms, especially during the late afternoon
and evening. Highs today will reach the mid to upper 80s. Mainly
dry conditions and seasonable temperatures are then expected for
the remainder of the week.

&&

.SHORT TERM...(Today and Tonight)
Issued at 317 AM EDT Mon Aug 10 2020

A remnant mid level shortwave, and the coincident eastward fold of
an upstream low level theta-e ridge, will bring chances for
scattered showers and iso thunder this morning. A lull in between
forcing mechanisms and weakening of the nocturnal LLJ will likely
support dry conditions by late morning through mid afternoon, though
will still carry a slight chc PoP as instability builds.

The main focus remains on chances for a round of more widespread
convection late afternoon and evening, though uncertainty lingers
regarding timing/intensity. Substantial boundary layer
destabilization is still expected by this afternoon (from eastern
IA/srn WI east into IN/sw MI) as a Plains EML overspreads low-mid
70 sfc dewpoints. The southern fringe of height falls, and an
associated cold front, will infringe on this unstable airmass
upstream early-mid aftn. This should favor convective growth, with
CAMS in decent agreement in bringing this activity into the area 22z-
03z. Shear/flow is limited, though any decent forward momentum of
multi-cell clusters would support an isolated svr wind threat mainly
west of I- 69. How quickly convection moves through into the late
evening and overnight will depend on the strength of the cold
pool/outflow.

&&

.LONG TERM...(Tuesday through Sunday)
Issued at 317 AM EDT Mon Aug 10 2020

Held onto a slight chance PoP into Tuesday along and southeast of US
24 as composite outflow could be slower to clear these locations.
Fair wx anticipated for the mid week period otherwise as high
pressure builds over the Great Lakes under confluent high zonal
flow.

Lingering boundary over the Mid MS/OH Valleys may then lift back
north into the area late this weekend into next weekend in
response to an approaching mid level trough. Retained low-mid
chances during these periods as a result.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 213 AM EDT Mon Aug 10 2020

Shortwave and associated convection over southern Lake Michigan
to bring potential showers/storms to KSBN over next few hours.
Downstream stability to preclude mention at KFWA with anticipatory
decay. Otherwise, period of MVFR ceilings possible this morning
with moistened boundary layer at KSBN. Thereafter, evolution/timing
of next round of convection varies greatly per CAMS output. Side
with VCTS later in evening as convection most likely tied to
upstream cold front/next shortwave, currently over Northern
Plains/Upper Midwest.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 10, 2:52 AM EST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
352 AM EDT Mon Aug 10 2020

INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-110800-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
352 AM EDT Mon Aug 10 2020 /252 AM CDT Mon Aug 10 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan, northwest Ohio and the nearshore waters of southeastern
Lake Michigan.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms today into tonight. A few
thunderstorms could approach severe strength late this afternoon into
early this evening across northern Indiana and southwest Michigan,
with damaging winds the primary hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There a chances for thunderstorms Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Northern Indiana radar (KIWX), 77 km away, was scanning. The volume nearest the first event began at 10:27 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 seiche. Local standard time, as filed.

Thunderstorm Wind, St. Joseph

When
August 10, 5:30 AM EST to 5:31 AM EST
Where
St. Joseph County, 2.05 mi E of Edwards Corners
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.050, -85.690

The public reported a one to 2 foot diameter tree was blown down with several limbs up to one foot in diameter broken off along Wetherbee Rd.

Seiche, Berrien

When
August 10, 5:00 PM EST to August 11, 4:00 AM EST
Where
Berrien forecast zone
Reported by
Emergency Manager

The initial gust front passed the Cook Buoy (45026) near Stevensville, MI around 5:55 pm when waves were reportedly one foot. By 6:20 pm, waves had climbed to four feet and a meteotsunami was reported by an off-duty NWS employee who was at Lion’s Park Beach. Water levels rose approximately one and one half foot above the mean levels by that time, and flooding was reported along Lion’s Park Drive through the evening. Wave heights at the Cook Buoy peaked at around five feet at 8:40 pm.

According to the Berrien County EMA, there was lakeshore flooding also reported in New Buffalo, MI, which lasted into the late evening hours. A seiche could be seen at various water level gauges across Lake Michigan into the next day (Tuesday August 11th, 2020), with the most extreme fluctuations extending from shortly after the storm passed until about 5 am EDT. Lesser fluctuations of up to one foot continued through around 10 am EDT.

No specific damage amounts were noted as near record high water levels and periodic high wave action continue to cause extensive erosion.

Thunderstorm Wind, Berrien

When
August 10, 5:06 PM EST to 5:07 PM EST
Where
Berrien County, 0.86 mi NE of Grand Beach
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.780, -86.790

Emergency management officials reported a tree was blown down onto a power line.

Thunderstorm Wind, Berrien

When
August 10, 5:12 PM EST to 5:13 PM EST
Where
Berrien County, 1.24 mi NE of Baroda
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.960, -86.460

The public reported a transformer was blown down on Hollywood Rd and West Lemon Creek in Baroda township.

Thunderstorm Wind, Berrien

When
August 10, 5:16 PM EST to 5:17 PM EST
Where
Berrien County, 0.69 mi S of Vineland
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.060, -86.480

The public reported a large tree was blown down at Ansley and Lincoln.

Thunderstorm Wind, Berrien

When
August 10, 5:18 PM EST to 5:19 PM EST
Where
Berrien County, 0.51 mi W of Berrien Spgs
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.950, -86.340

The public reported half a two foot diameter tree fell onto Mars Street.

Thunderstorm Wind, Berrien

When
August 10, 5:21 PM EST to 5:22 PM EST
Where
Berrien County, 0.86 mi NW of Baroda
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.960, -86.490

Emergency management officials reported several trees were blown down in Baroda township, Grand Beach, St. Joseph and surrounding areas.

Thunderstorm Wind, Berrien

When
August 10, 5:25 PM EST to 5:26 PM EST
Where
Berrien County, 1.47 mi NNW of (Beh)ross Arpt Bntn
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
42.150, -86.440

The ASOS at the Benton Harbor airport recorded a 67 mph wind gust.

Thunderstorm Wind, St. Joseph

When
August 10, 6:05 PM EST to 6:06 PM EST
Where
St. Joseph County, 1.38 mi N of Three Rivers
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.950, -85.630

The local fire department reported large trees blown down in the Three Rivers area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Seiche
A standing wave in a lake or bay, pushed by wind or pressure, that flooded the shore.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918208, 919803, 918209, 918210, 918211, 918212, 918213, 918215, 918214.